Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Viagra


  • Please log in to reply
16 replies to this topic

#1 Clementine

Clementine

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 684 posts

Posted 22 August 2008 - 01:05 PM

Hello,

I am thinking about trying something new for Raynaud's. Has anyone noticed side effects with Viagra and is it working? I currently take Norvasc but I think it's lowering my blood pressure too much. Lately it has been dropping as low as 80/40. Also, the dose of 5mgs isn't doing enough for me.

Thanks,
Clem

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 22 August 2008 - 03:19 PM

I have not used this myself personally, but I do know of several others that have had great success!! Give it a go!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 JJ-Knitter

JJ-Knitter

    Silver Member

  • Members
  • PipPipPipPip
  • 105 posts

Posted 23 August 2008 - 03:37 AM

Hi Clem,

I haven't used it either, but couldn't tolerate the Norvasc - horrible pitting edema. I'm on Letairis now and it's going good. It seems to help the Raynauds, but I also take niacin 3x daily on the advice of my rheumatologist. That also seems to help.

JJ

#4 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 23 August 2008 - 06:44 AM

Hi Jen, I haven't tried viagra ( it's hard to get it approved for Raynauds in the UK) so don't know how effective or what side effects that might have. However, in a bid to try and bring my very pesky Raynauds under control the rheumatologist prescribed Losartan (Cozaar). This has made quite a bit of difference , have certainly had fewer attacks. It also hasn't had any noticeable side effects either. I think that there is also some research evidence that suggests it is useful in SSCc related raynauds.

Lizzie

#5 Debbie C

Debbie C

    Newbie

  • Members
  • Pip
  • 6 posts
  • Location:Milwaukee, WI

Posted 23 August 2008 - 01:54 PM

Clementine, I was on Revatio which is a different name for Viagra. It didn't do anything for me except make me dizzy. Sorry I couldn't give you a better report. I hope it works for you.

Debbie

#6 smurfette

smurfette

    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 23 August 2008 - 09:48 PM

Clementine,
I have no experience with Viagra (and frankly I will not let it in the house!) but I am on Procardia to reduce esophageal spasms and that has reduced my Raynaud's episodes considerably. I understand that it lowers my blood pressure and I run low as a rule. Viagra is known to lower blood pressure also. Be sure to discuss that with your doctor and be careful you may get dizzy or feel light-headed. That can cause falling! As with any med. I know I don't have to remind you to talk about all the side effects with your doctor. Good luck with the Viagra!
Smurfette

Chocolate, It isn't just for breakfast anymore!

#7 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 24 August 2008 - 09:37 PM

Hi Clem!
I was put on Viagra after a digital ulcer turned gangrene and ate off the end of my finger. I had just finally recovered from all that (after about a year of suffering with it!) when I began getting another bad ulcer on the other hand. I started the Viagra and within days (not a year!) that finger began healing and it never amounted to anything. Since then, I haven't had another severe ulcer.
At some point, the doctor switched me to Cialis because it lasts longer and I could take less of it for the same effect. Just last week, I switched to Revatio, which is the exact same thing as Viagra but is approved for CREST and whereas Viagra is not. Our insurance will pay for part of the cost of Revatio, but not for Cialis or Viagra.
I had no side effects with any of these medicines and I truly believe they have saved my fingers.
I have heard others say they had headaches when they first started Viagra, but I didn't. My advice would be to break it in half and take half in the morning and half at bedtime. That's what I was told to do and I never had any side effects.

Good luck.

Mary in Texas

#8 Vee

Vee

    Silver Member

  • Members
  • PipPipPipPip
  • 215 posts

Posted 25 August 2008 - 04:06 AM

Hi clem,

A few years ago, I had my first bout with a finger ulcer. The doctor put me on Plendl, Trental, and a nitro patch all at the same time, it did nothing for my finger for 5-6 months! I was then taken off all three meds and put on Viagra. In 6 WEEKS my finger was closed and healed, and I haven't had another one since. I am a big advocate for viagra for raynaud's. My side effects were headaches, allergy like symptoms, and overall feeling of heaviness. I suppose that is due to the lowering in blood pressure. I took it at night before bedtime to aviod these side effects. The result far outweighed the negative in my case. I now keep a stash of viagra and revatio for those times that I feel a "twinge" in my fingers. I also cut mine into 1/4's, that helped alot with the side effects. Revatio is the same as viagra, just weaker. I wish you the best of luck, and fast results!
Happy people don't have the best of everything, they just make the best of everything they have!

Warm and Happy to you! Vee

#9 CraigR

CraigR

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 25 August 2008 - 08:39 AM

I take revatio (same med as viagra, but a different dosage). I take it for pulmonary hypertension, and my raynauds has not been very bad lately, so I can't tell if it helps that. No side effects.

Several years ago, about 10 months after a stem cell transplant for lymphoma, I had raging Raynauds. Nifedipine (calcium channel blocker) helped a little - but adding Prazosin (alpha blocker, I believe) helped more.

Different therapies seem to work for different people, and there are many drugs available, and experiences documented on this site.

Craig

#10 JohnLCanuck

JohnLCanuck

    Bronze Member

  • Members
  • PipPip
  • 17 posts
  • Location:Surrey, B.C., Canada

Posted 29 August 2008 - 06:26 PM

Hey Clem ~

I was started on Viagra in 2003 for my Raynaud's & finger ulcers. The first thing I noticed was that a lot of the constant pain seemed to be less. It definately helped with the healing process. I was on it for almost 9 months until I got lucky & was put on Bosentan. Couldn't take them both. Also, when on Viagra I had to get off Adalat (in Canada) & Altace, just felt too lethargic. Too much of a drop in blood pressure also. Give it a try, very little side effects. I used to spread it out thru the day . . . 1/2 pill 50mg in am & 50mg 2 at nite.

And for the guys . . . you finally get a pill with pleasant side effects! :lol:

John L

#11 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 29 August 2008 - 11:29 PM

John and Smurf... :lol:

Clem, I was hoping Bookworm would post on this. I remember her telling of her experiences.

Thanks Bookworm and Vee for sharing your experiences. I am so glad it worked so well for you guys.

Good luck Clem.

#12 Clementine

Clementine

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 684 posts

Posted 30 August 2008 - 10:44 AM

Thanks everyone for your experiences. I will talk to my Dr. at the next visit and see what he thinks.

I appreciate all of your help.

Clem

#13 smurfette

smurfette

    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 30 August 2008 - 12:52 PM

John,
LOL! If we don't enjoy some of the upsides we wouldn't have any fun at all! Good for you - I still won't let that stuff in the house! :lol:
Smurfette

Chocolate, It isn't just for breakfast anymore!

#14 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 31 August 2008 - 10:21 AM

Smurfette,
What have you got against Viagra/Revatio, etc? I'm just curious! Did you have a bad experience with it?
I know it has saved my fingers! Surely you'd let it in the house if you had a gangrene finger and the doctor told you this could cure it. Right?

Mary in Texas

#15 smurfette

smurfette

    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 31 August 2008 - 11:11 AM

Bookworm,
I have a very healthy husband, very healthy, normal husband whom I love very much and I do not want stealing my meds and trying a little experiment, if you get my drift! :lol:
Smurfette

Chocolate, It isn't just for breakfast anymore!

#16 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 31 August 2008 - 02:42 PM

I get your drift! But, it could be fun.

Mary in Texas

#17 smurfette

smurfette

    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 31 August 2008 - 04:09 PM

Bookworm you are adorable! Mu husband would love your spirit! ( I do too!)
Smurfette

Chocolate, It isn't just for breakfast anymore!